Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Des Moines, IA

June 16, 2017Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2017, 8:36 PM CDT for Adair County, Cass County, Iowa. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 8:36 PM CDT (01:36 UTC)
Expired
Jun 16, 2017, 9:30 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Cass County, IA

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:50 PM CDTTSTM WND DMGGriswold, IABROKEN TREE BRANCHES ACROSS TOWN ALONG WITH POWER OUTAGES.
Jun 16, 8:55 PM CDTTSTM WND DMGLewis, IABROKEN TREE BRANCHES AND POWER OUTAGES.
Jun 16, 9:01 PM CDTTSTM WND GST 60Griswold, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 7:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KDMX 170136
SVRDMX
IAC001-029-170230-
/O.NEW.KDMX.SV.W.0180.170617T0136Z-170617T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
836 PM CDT FRI JUN 16 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Cass County in southwestern Iowa...
  Southwestern Adair County in southwestern Iowa...

* Until 930 PM CDT.

* At 836 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Walnut to Oakland, moving southeast
  at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Atlantic, Griswold, Lewis, Massena, Cumberland, Bridgewater, Marne,
  Wiota, Cold Springs State Park, Griswold Park and Atlantic
  Municipal Airport.

This includes Interstate 80 between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 9515 4150 9515 4150 9493 4116 9449
      4116 9516
TIME...MOT...LOC 0136Z 311DEG 39KT 4158 9523 4131 9542 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
4 follow-up statements
881 
WWUS53 KDMX 170149
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
849 PM CDT FRI JUN 16 2017

IAC001-029-170230-
/O.CON.KDMX.SV.W.0180.000000T0000Z-170617T0230Z/
Cass IA-Adair IA-
849 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CASS AND SOUTHWESTERN ADAIR COUNTIES...

At 849 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Walnut to 6 miles east of Carson,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Atlantic, Griswold, Lewis, Massena, Cumberland, Bridgewater, Marne,
Wiota, Cold Springs State Park, Griswold Park and Atlantic Municipal
Airport.

This includes Interstate 80 between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 9515 4150 9515 4150 9493 4116 9449
      4116 9516
TIME...MOT...LOC 0149Z 311DEG 39KT 4150 9510 4123 9529 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
454 
WWUS53 KDMX 170155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
855 PM CDT FRI JUN 16 2017

IAC001-029-170230-
/O.CON.KDMX.SV.W.0180.000000T0000Z-170617T0230Z/
Cass IA-Adair IA-
855 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CASS AND SOUTHWESTERN ADAIR COUNTIES...

At 855 PM CDT, severe thunderstorms were located along a line
extending from near Atlantic to near Elliott, moving southeast at 45
mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Atlantic, Griswold, Lewis, Massena, Cumberland, Bridgewater, Marne,
Wiota, Cold Springs State Park, Griswold Park and Atlantic Municipal
Airport.

This includes Interstate 80 between mile markers 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 9515 4150 9515 4150 9493 4116 9449
      4116 9516
TIME...MOT...LOC 0155Z 311DEG 39KT 4147 9505 4120 9524 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Martin
634 
WWUS53 KDMX 170216
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
916 PM CDT FRI JUN 16 2017

IAC001-029-170230-
/O.CON.KDMX.SV.W.0180.000000T0000Z-170617T0230Z/
Cass IA-Adair IA-
916 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN CASS AND SOUTHWESTERN ADAIR COUNTIES...

At 916 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Atlantic to 6 miles northeast of
Stanton, moving southeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Griswold, Lewis, Massena, Cumberland, Bridgewater, Cold Springs State
Park and Griswold Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4136 9515 4138 9477 4116 9449 4116 9516
      4118 9515
TIME...MOT...LOC 0216Z 311DEG 39KT 4133 9484 4106 9503 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
761 
WWUS53 KDMX 170227
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
927 PM CDT FRI JUN 16 2017

IAC001-029-170237-
/O.EXP.KDMX.SV.W.0180.000000T0000Z-170617T0230Z/
Cass IA-Adair IA-
927 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS AND SOUTHWESTERN
ADAIR COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 400 AM CDT for
southwestern Iowa.

LAT...LON 4136 9515 4138 9477 4116 9449 4116 9516
      4118 9515
TIME...MOT...LOC 0227Z 270DEG 39KT 4126 9474 4099 9493 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:45 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 16, 6:45 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Fri Jun 16 2017

.SHORT TERM.../Tonight through Saturday/
Issued at 251 PM CDT Fri Jun 16 2017

Main concern is severe weather potential and its timing both this
evening/tonight and Saturday afternoon.

Have nudged timing of thunderstorm activity slightly later, to
more of a 00Z or after time period. Surface warm front has pushed
northward and as of early this afternoon extended ESE from
northwest into east central and southeast IA. A weak low existed
across northeast NE with a trof/dryline extending southwestward
from it. MUCAPE values of 3000 J/kg or more existed in the warm
sector. SPC has maintained Enhanced Risk of severe weather across
much of the southwestern CWA. Main threats will be large hail
initially, then evolving into a wind threat.

The storms are likely to continue through the late evening and
early morning hours Saturday across the southeastern CWA,
eventually exiting the area by around 2 to 4 am across the
southeastern CWA. Lows will fall into the 60s once again with the
low/front pushed into southern Iowa.

On Saturday, more severe weather is possible but uncertainties
regarding the location of the frontal boundary remain. Present
thinking is that the best severe weather potential will be
confined to the southern CWA. SPC has an Enhanced Risk of severe
weather there, with the best timing beginning in the mid to late
afternoon hours.

.LONG TERM.../Saturday night through Friday/
Issued at 251 PM CDT Fri Jun 16 2017

The long term period will be characterized by unsettled weather
with opportunities for precipitation early in the period, then by
mid week and again later in the week. Temperatures will begin the
period with near to below normal temperatures, followed by a warm-
up by mid week.

The period will begin with walking the showers and thunderstorms
out on Saturday night. Sunday looks to be much cooler than the
temperatures we have experienced over the past several days. High
temperatures will be in the 70s. By mid-week the upper level
pattern will flatten, returning southerly surface flow and
temperatures well into the 80s. Additionally, a few shortwaves
will move through to end the week, however timing them and
resulting storms is difficult at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 645 PM CDT Fri Jun 16 2017

Slower timing on convection leading to VFR conditions through mid
evening.  Storms should move into the area from the west by 03Z with
MVFR conditions possible in storms.  Some hail threat but bigger
threat will be wind gusts to 40+kts.  VFR conditions Sat morning aft
15Z through 21Z before next round of storms fire.  Most likely areas
Sat aftn will be along and S of a KALO-KDSM line.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Zogg
LONG TERM...Zogg
AVIATION...FAB
Hazardous weather outlook, Jun 16, 4:06 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
406 AM CDT Fri Jun 16 2017

IAZ004>007-015>017-023>025-033>035-044-045-170915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
406 AM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms return this afternoon and tonight, there is an
enhanced risk for severe thunderstorms over much of the
outlook area. Large hail and damaging winds are the primary
threats. An isolated tornado or two may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

While thunderstorms will be possible Saturday, the primary severe
threat is expected to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between today and Saturday.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
406 AM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms return this afternoon and tonight, there is an
enhanced risk for severe thunderstorms over much of the
outlook area. Large hail and damaging winds are the primary
threats. An isolated tornado or two may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional severe thunderstorms are forecast Saturday afternoon
and evening. There is an enhanced risk for the area. Both severe
hail and damaging winds will be possible, though damaging winds
will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between today and Saturday
evening.

CURTIS

In the hours before

Special weather statement, Jun 16, 3:30 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
330 PM CDT FRI JUN 16 2017

IAZ004-162100-
Emmet IA-
330 PM CDT FRI JUN 16 2017

...Nickel Hail and Gusty Winds Possible Across Portions of Emmet
County...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Superior, or near Estherville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estherville, Swan Lake, Gruver, Fort Defiance State Park and
Estherville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 9463 4333 9464 4339 9492 4350 9492
TIME...MOT...LOC 2029Z 269DEG 24KT 4349 9488

Beerends
Local storm report, Jun 16, 4:53 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             THOMPSON                43.37N 93.78W
06/16/2017  E0.88 INCH       WINNEBAGO          IA   TRAINED SPOTTER

&&

MJB
Special weather statement, Jun 16, 5:09 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
509 PM CDT FRI JUN 16 2017

IAZ007-162300-
Worth IA-
509 PM CDT FRI JUN 16 2017

...Strong Storm to Move Across Worth County...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rice Lake, or 7 miles west of Northwood, moving east at
35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood
Municipal and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4333 9303 4336 9349 4350 9348 4350 9302
TIME...MOT...LOC 2208Z 268DEG 28KT 4343 9337

Cogil
Local storm report, Jun 16, 7:20 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             POMEROY                 42.55N 94.68W
06/16/2017  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

            PENNY TO NICKEL.

&&

CC
Local storm report, Jun 16, 7:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             POMEROY                 42.55N 94.68W
06/16/2017  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            HAIL SIZED HAS NOW INCREASED TO QUARTERS.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:03 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas27 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster45 min
Jun 16, 8:31 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster44 min
Jun 16, 9:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor55 min
Jun 16, 9:37 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union53 min
Jun 16, 9:38 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story37 min
Jun 16, 10:05 PM CDTSevere Thunderstorm WarningDMXMarshall25 min
Jun 16, 10:19 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold56 min
Jun 16, 10:26 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama34 min
Jun 17, 5:29 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne14 min
Jun 17, 5:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne37 min
Jun 17, 6:13 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis32 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello14 min
Jun 17, 6:30 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello20 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningDMXDavis15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.